Portal vein thrombosis during eltrombopag treatment for immune thrombocytopenic purpura in a patient with liver cirrhosis due to hepatitis C viral infection.

Noriaki Kawano, Satoru Hasuike, Hisayoshi Iwakiri, Kenichi Nakamura, Yoshinori Ozono, Hisanori Kusumoto, Kenji Nagata, Ikuko Kikuchi, Shuro Yoshida, Takuro Kuriyama, Kiyoshi Yamashita, Takahiro Muranaka, Takumi Kawaguchi, Michio Sata, Takashi Okamura, Akira Ueda, Kazuya Shimoda

    Research output: Contribution to journalArticlepeer-review

    7 Citations (Scopus)

    Abstract

    Portal vein thrombosis is a rare, aggressive and life-threatening complication of liver cirrhosis (LC). Eltrombopag is effective for the treatment of chronic hepatitis with thrombocytopenia, and portal vein thrombosis at this time has rarely been reported. We describe the case of a 78-year-old woman who suffered from LC due to hepatitis C viral infection. The patient developed immune thrombocytopenic purpura (ITP) that was diagnosed on the basis of nasal bleeding, progressive severe thrombocytopenia, elevation of platelet-associated IgG (PAIgG), no response to the transfusion of platelets and no abnormal findings on bone marrow biopsy. Although we first administered prednisolone (0.5 mg/kg/day), there was no recovery of platelet function and the nasal bleeding persisted. Subsequently, we administered eltrombopag for refractory ITP at a dose of 12.5 mg/day, and the thrombocytopenia gradually improved. Fifty-four days after the start of eltrombopag therapy, she developed portal vein thrombosis. Eltrombopag was stopped immediately, and antithrombin III was administered for prophylaxis against further portal vein thrombosis. Despite these treatments, there were subsequent deep vein and pulmonary artery thromboses. We then administered heparin for recanalization of the thrombi. One month after the initiation of heparin, there was recanalization as well as improvements of the portal vein, deep vein and pulmonary artery thromboses. There was no further thrombosis progression after switching from heparin to warfarin therapy. Our case suggests that eltrombopag may increase the risk of portal vein thrombosis ; therefore, this drug must be used carefully in the treatment of ITP in patients with LC due to hepatitis C viral infection.

    Original languageEnglish
    Pages (from-to)151-155
    Number of pages5
    JournalJournal of clinical and experimental hematopathology : JCEH
    Volume53
    Issue number2
    DOIs
    Publication statusPublished - 2013

    All Science Journal Classification (ASJC) codes

    • Medicine(all)

    Fingerprint Dive into the research topics of 'Portal vein thrombosis during eltrombopag treatment for immune thrombocytopenic purpura in a patient with liver cirrhosis due to hepatitis C viral infection.'. Together they form a unique fingerprint.

    Cite this